My memory of my time in the Gilbert Bain Hospital is incomplete because I was heavily drugged. They admitted me late on Saturday afternoon, 27th November 2021, something which I wasn't expecting and wasn't prepared for, and kept me there isolated in a room of my own until the following Tuesday morning, when they transferred me to Aberdeen. This was nine days after the Triptorelin injection that had stopped my body producing testosterone and I had sought help mainly for the physical symptoms that I had experienced the day before and didn't want to be forcibly detained and sent hundreds of miles away from my home and my closest living relatives. I had never been in hospital before, and until the cancer pills and injection I hadn't taken any type of medication for over 30 years. When I had registered with a GP he was surprised that my medical records were blank.
When I arrived there I remember being asked to do what I now know was the Mini Mental State Examination. It is a simple test, but I struggled with it. I remember being fitted with a cannula that caught on the bed sheet and dug into my flesh as it bent when I moved. I was concerned that this would become infected but no one seemed to pay any attention to this. I was now in bed on my own in a featureless room that seemed to me like a jail cell, in a strange town far from home, in a heavily drugged-up state, with no stimulation other than my own thoughts. My cousin and his wife came to visit me once - the hospital had contacted them to tell them that I was being transferred to Aberdeen. I have a memory of seeing them looking at me from a distance as if illuminated at the end of a dark tunnel. In fact everyone looked as if they were a long way away from me as I looked towards them in my stupor. I was completely off my head with the drugs. Instead of bringing any of my own clothes they had followed the hospital's instructions to bring loose clothing and had bought a cheap jogging suit at Tesco. Instead of bringing my iPhone with all my contacts they gave me one of their old pay-as-you-go phones and told me the code to unlock it, but didn't write it down, so I couldn't remember it. So, not only had I unexpectedly lost my liberty, for over a month including the Christmas holiday, I had no way of contacting any of my friends or clients, or my cousin, or keeping in touch with what was happening in the outside world.
All that I knew about my cancer prognosis and treatment came from a meeting with a urologist who told me that it was inoperable and had spread to my lymph nodes and bones, and a brief phone call from an oncologist who told me that I had an aggressive cancer that it was terminal and that I might have five more years to live. It was the worst possible therapeutic environment and it is no wonder that my condition deteriorated. I wasn't told anything about the drugs that they were giving me and certainly didn't give my informed consent. Now that I have seen my notes I know that in the three days that I was there they gave me Sertraline, an antidepressant, and upped the daily dose to 150mg, which is three times the regular dose, also the high starting dose of 12.5mg Olanzapine, an antipsychotic primarily used to treat schizophrenia and bipolar disorder, plus Zopiclone for sleeping, plus 4mg Diazepam, later changed to Lorazepam, plus 3mg Lorenzepam for the journey to Aberdeen. The discharge letter noted that my condition seemed to have deteriorated and that I was distressed with nihilistic delusions!! Far from giving me any reassurance that my cancer was treatable or any further information about the treatment and prognosis, the psychiatrist who made a brief assessment of me based on a conversation rather than any scientific tests, diagnosed me with psychotic depression with nihilistic delusions. I am certain that I wasn't psychotic when I entered the hospital, and to diagnose someone who has been told that they have advanced incurable cancer with no further information about the prognosis as having nihilistic delusions seems to me to be bizarre and cruel. Now that I have read about the drugs that they gave me and their effects, particularly when used in combination, it seems to me that being hit by high doses of multiple heavy-duty psychiatric drugs, including Olanzapine, in such a short period was the cause of the worse mental and physical state I was in by the time I arrived in Aberdeen and almost certainly caused the hallucinations that I experienced there.
I remember that the nursing staff in Lerwick weren’t particularly friendly or pleasant. I remember someone reading out some official language that must have been the temporary detention order that they decided to impose because I wasn't happy about being sent to Aberdeen. I remember a nurse with a heavily made-up face sitting at the end of my bed, ignoring me, and chatting to another nurse about looking forward to a shopping trip to Aberdeen. I remember a sadistic nurse who pushed some tablets into my mouth, followed by a cup of water, while laughing and wishing me a pleasant trip. Now that I have seen my notes I know that three 1mg tablets of Lorazepam were prescribed for possible use on the journey if I became agitated. The nurse pushed all three tablets into my mouth before we set off. Drugs.com states that using Lorazepam with Sertraline may increase side effects, including drowsiness and confusion. Hallucinations are also listed as a possible side effect of Lorazepam. The nurses chose to heavily sedate me for their own convenience to send me to Aberdeen by air ambulance and I have no memory of the journey. My notes from the Royal Cornhill Hospital say that the journey was uneventful but that I was hallucinating when passing through the baggage reclaim area at Aberdeen! By the time I got to Aberdeen I was completely off my head with the drugs.